Journal Information
Vol. 86. Issue 1.
Pages 86-87 (January - March 2021)
Share
Share
Download PDF
More article options
Visits
...
Vol. 86. Issue 1.
Pages 86-87 (January - March 2021)
Clinical image in Gastroenterology
DOI: 10.1016/j.rgmxen.2020.06.003
Open Access
Doxycycline-induced esophageal “kissing” ulcers
Úlceras esofágicas «en beso» inducidas por doxiciclina
Visits
...
S.A. Martínez-Cabrialesa,b, E.I. González-Morenoc,d,
Corresponding author
emmanuel_gomo@hotmail.com

Corresponding author. División de Gastroenterología, Hospital Universitario “Dr. José Eleuterio González”, Universidad Autónoma de Nuevo León, Monterrey, Mexico, Madero y Gonzalitos s/n, Monterrey, Nuevo León 64460, Mexico. Tel./Fax: +011 52 (81) 8333-3664.
a División de Dermatología, Departamento de Medicina Interna, Hospital Universitario “Dr. José Eleuterio González”, Universidad Autónoma de Nuevo León, Monterrey, Mexico
b División de Dermatología, Departamento de Medicina, Sunnybrook Health Sciences Centre, University of Toronto, Toronto, Ontario, Canada
c División de Gastroenterología, Departamento de Medicina Interna, Hospital Universitario “Dr. José Eleuterio González”, Universidad Autónoma de Nuevo León, Monterrey, Mexico
d División de Gastroenterología, Departmento de Medicina, University of Calgary, Calgary, Alberta, Canada
Article information
Full Text
Download PDF
Statistics
Figures (1)
Full Text

A 27-year-old female patient arrived at the emergency department with a 3-day history of excruciating retrosternal pain and dysphagia. She had been taking doxycycline for one month as treatment for acne. The patient stated she swallowed the capsule with insufficient water, lying down immediately afterwards. Endoscopy showed three areas of shallow circumferential ulceration, two of them facing each other (Fig. 1). Biopsies revealed only moderate-to-severe acute inflammatory changes. Doxycycline was suspended and sucralfate was started, resulting in progressive symptom improvement. Several drugs have been reported to cause esophagitis. Symptoms include retrosternal pain, dysphagia, and odynophagia. Risk factors include pills ingested in the supine position with little water, altered esophageal anatomy/motility, and pill characteristics. Doxycycline, tetracycline, and clindamycin are the causal agents in > 50% of cases. Esophageal injury is related to prolonged contact of the drug with the mucosa. Endoscopic findings include one or multiple shallow solitary ulcers. Almost half of patients will develop mirror-image or “kissing” ulcers. Most cases heal spontaneously, with symptom resolution in one week. Viscous xylocaine or sucralfate suspension before meals provides temporary relief.

Figure 1.

Upper gastrointestinal endoscopy at the middle third of the esophagus shows two areas of shallow circumferential ulceration facing each other (“kissing ulcers”). A) The ulcers, 3 cm in length, present with mild hyperemia in the surrounding mucosa (B and C).

(0.06MB).
Ethical considerations

No experiments were performed on humans for this study.

The authors have followed the protocols of their work center in relation to the publication of patient data, preserving absolute patient confidentiality and anonymity. Therefore, requesting informed consent for the publication of this article was not required.

The authors declare that this article contains no personal information that could identify the patient.

Financial disclosure

No financial support was received in relation to this study/article.

Conflict of interest

The authors declare that there is no conflict of interest.

Please cite this article as: Martínez-Cabriales SA, González-Moreno EI. Úlceras esofágicas «en beso» inducidas por doxiciclina. Revista de Gastroenterología de México. 2021;86:86–87.

Copyright © 2020. Asociación Mexicana de Gastroenterología
Idiomas
Revista de Gastroenterología de México

Subscribe to our newsletter

Article options
Tools